Texas, 2014Flash Flooding in Texas, September 17 to 18, 2014
September 17 to 18, 2014 · NWS EPZ · 3 events in 1 county or zone
The remnants of Hurricane Odile moved northeast out of the eastern Pacific and brought in a deep layer of moisture to the region. Slow moving storms with very heavy rain helped to produce almost 4 inches of rain in portions of El Paso County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The remnants of Hurricane Odile moved northeast out of the eastern Pacific and brought in a deep layer of moisture to the region. Slow moving storms with very heavy rain helped to produce almost 4 inches of rain in portions of El Paso County. Numerous reports of flash flooding were received across El Paso with firefighters responding to over 100 weather-related incidents.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 17, 2:41 PM MST, 5 hours 14 minutes earlier.
Area forecast discussion, Sep 17, 2:41 PM MST, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
341 PM MDT WED SEP 17 2014
.SYNOPSIS...
THE REMNANTS OF TROPICAL SYSTEM ODILE WILL MOVE SLOWLY THROUGH
SOUTHEAST ARIZONA AND SOUTHERN NEW MEXICO TONIGHT AND THURSDAY.
HEAVY RAIN WITH A POTENTIAL FOR FLASH FLOODING IS POSSIBLE THROUGH
THURSDAY EVENING. WIDESPREAD RAIN AMOUNTS OF 2 TO 4 INCHES ARE
LIKELY WITH HIGHER AMOUNTS ABOVE 5 INCHES POSSIBLE FOR THE
MOUNTAIN REGIONS. RAIN CHANCES WILL DECREASE ON FRIDAY AS THE
REMNANTS OF ODILE MOVE OUT OF THE AREA. ISOLATED LOWLAND AND
SCATTERED THUNDERSTORMS PRODUCING LIGHT TO OCCASIONALLY MODERATE
RAINFALL WILL OCCUR THROUGH THE WEEKEND. TEMPERATURES WILL
CONTINUE TO BE SLIGHTLY BELOW NORMAL THROUGH THE WEEKEND.
&&
.DISCUSSION...
A POTENTIALLY SIGNIFICANT RAIN EVENT WILL IMPACT SOUTHERN NEW
MEXICO AND FAR WEST TEXAS TONIGHT THROUGH THURSDAY NIGHT. THE
REGION HAS ALREADY EXPERIENCED TWO NIGHTS OF MODERATE TO HEAVY
RAINFALL AS TROPICAL SYSTEM ODILE APPROACHED THE AREA. NOW THE
REMNANTS OF THE SYSTEM HAS MADE LANDFALL IN NORTHWESTERN MEXICO
AND IS ON A EAST TO NORTHEAST TRACK THAT WILL TAKE THE SYSTEM
SLOWLY THROUGH SOUTHEAST ARIZONA AND INTO SOUTHERN NEW MEXICO BY
TOMORROW MORNING. ABUNDANT MOISTURE ASSOCIATED WITH ODILE WILL
FUEL WIDESPREAD HEAVY RAINFALL ACROSS THE AREA TONIGHT AND
TOMORROW.
ODILE'S TRACK WILL TAKE IT DIRECTLY OVER THE GILA REGION BY
EARLY THURSDAY. THIS IS THE AREA THAT IS EXPECTED TO RECEIVE THE
GREATEST AMOUNT OF RAIN OVER THE NEXT 24 HOURS. AS MUCH AS 5
INCHES OF RAIN MAY OCCUR IN THE AREA WITH FLASH FLOODING LIKELY.
OTHER PORTIONS OF SOUTHERN NEW MEXICO MAY GET AS MUCH AS 2 TO 4
INCHES OF RAIN WITH GRANT...SIERRA AND NORTHERN OTERO COUNTY
SEEING THAT THE HIGHER END OF THOSE RAIN ESTIMATES. AREAS ALONG
THE INTERNATIONAL BORDER INCLUDING FAR WEST TEXAS WILL SEE
GENERALLY 1 TO 2 INCHES WITH ISOLATED HIGHER AMOUNTS. RAIN
ESTIMATES ASIDE...THE GROUND IS ALREADY SATURATED FROM PREVIOUS
RAINFALL...SO MUCH OF THE RAIN WILL BECOME RUN OFF QUITE QUICKLY
WITH LITTLE ABSORPTION BY THE GROUND. THERE IS A CONTINUED
POTENTIAL FOR FLASH FLOODING ACROSS THE AREA THROUGH TOMORROW
NIGHT...ESPECIALLY NEAR BURN SCARS...LOW WATER CROSSINGS AND
POORLY DRAINED LOW LYING AREAS.
THE EXPECTED HEAVY RAINS IN THE GILA REGION WILL CAUSE A
SIGNIFICANT INCREASE IN WATER LEVELS IN THE GILA RIVER. THE GILA
RIVER IS EXPECTED TO RISE ABOVE FLOOD STAGE AT GILA...REDROCK AND
VIRDEN BY THURSDAY AFTERNOON. RIVER LEVELS SHOULD PEAK AND BEGIN
TO DROP BY LATE EVENING AFTER THE RAINS LIGHTEN UP.
THE REMNANTS OF ODILE WILL EXIT THE REGION BY EARLY FRIDAY MORNING
WITH HEAVY RAINS TAPERING OFF AND DIMINISHING. LINGERING MOISTURE
WILL STILL REMAIN TO FUEL ISOLATED TO SCATTERED THUNDERSTORMS AND
SHOWERS...THAT WILL GENERALLY PRODUCE LIGHT TO OCCASIONALLY
MODERATE RAINFALL. THIS PATTERN WILL CONTINUE THROUGH THE WEEKEND
AS HIGH PRESSURE BUILDS OVER THE STATE AND BLOCKS ANY MECHANISM
FOR PUSHING OUT THE MOISTURE TRAPPED UNDERNEATH THE HIGH. A COLD
FRONT WILL PUSH INTO THE AREA DURING THE WEEKEND AND MAY HELP
ENHANCE CONVECTION ALONG THE FRONTAL BOUNDARY...BUT SHOULD PLAY A
STABILIZING ROLE LATE IN THE WEEKEND AND ON MONDAY. TEMPERATURES
DURING THE WEEKEND WILL BE NEAR OR SLIGHTLY BELOW NORMALS.
IN THE EXTENDED FORECAST PERIOD...LONG RANGE MODELS ARE EXPECTING
THE HIGH ALOFT TO REFORM OVER SOUTHERN CALIFORNIA BY TUESDAY. THIS
WILL ALLOW A DRY WESTERLY FLOW TO DEVELOP OVER THE AREA THAT WILL
HELP FLUSH MOISTURE OUT OF THE REGION. CONDITIONS WILL BECOME
DRIER WITH SEASONAL TEMPERATURES EXPECTED FOR NEXT WEEK.
&&
AVIATION...VALID 18/00Z - 19/00Z...
THE CORE COMPRISING THE REMNANTS OF NOW TROPICAL DEPRESSION
ODILE...WILL MOVE OVER PORTIONS OF CENTRAL AND SOUTHWEST NM THIS
EVENING FROM SE AZ. THIS WILL BRING SCATTERED TO WIDESPREAD SHOWER
ACTIVITY WITH ISOLD -TSRA/VIS 3SM/CIGS 020-040 THROUGH THE PERIOD.
OUTSIDE STORMS EXPECT LGT TURBC AND CLOUDS FEW005-015 SCT-BKN020-040
OVC050-080 THROUGH THE PERIOD. SHWRS WILL LWR VSBY TO 3-5SM. CIGS
TO 005 NEAR MTNS OVER LOWLANDS. LOOK FOR LIFR BKN MTN OBSCURATIONS
OVER GILA REGION AND SACRAMENTO MTNS. WINDS WILL BE LIGHT AND
VARIABLE THROUGH 11Z...BECOMING SOUTH-SOUTHWEST 7-11 KTS ALL AREAS
THEREAFTER.
&&
.FIRE WEATHER...
...FLOOD WATCH FOR THE GILA RIVER WILL GO INTO EFFECT 6 AM MDT
THURSDAY...AND REMAIN VALID THROUGH 6 PM MDT FRIDAY...
...A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL AREAS UNTIL
MIDNIGHT THURSDAY...
REMNANTS OF NOW TROPICAL DEPRESSION ODILE...WILL MOVE OVER PORTIONS
OF CENTRAL AND SOUTHWEST NM THIS EVENING FROM SE AZ AS AN UPPER LEVEL
LOW. THIS WILL BRING SCATTERED TO WIDESPREAD SHOWER ACTIVITY FOR
MAINLY SOUTHERN MEXICO THROUGH TONIGHT...THROUGH EARLY THURSDAY
EVENING. BULK OF HEAVIEST RAIN WILL IMPACT THE GILA REGION FROM
ROUGHLY 5 PM WEDNESDAY THROUGH 5 PM THURSDAY....WITH UP TO 2-3 INCHES
OF ADDITIONAL RAINFALL LIKELY DURING THIS PERIOD. HIGH PRESSURE
ALOFT WILL BEGIN TO BUILD IN FROM THE WEST FRIDAY...AS DISTURBANCE
EXITS TO THE EAST-NORTHEAST. THIS WILL ALLOW SKIES TO START
CLEARING FOR MOST AREAS BY LATE MORNING. ABUNDANT MOISTURE LEFT IN
THE WAKE OF ODILE REMNANTS HOWEVER...WILL ALLOW FOR
ISOLATED-SCATTERED STORMS ALL AREAS FRIDAY AFTERNOON. WEEKEND
WEATHER WILL RETURN TO MORE OF A NORMAL MONSOONAL PATTERN. HOWEVER
STORM ACTIVITY SHOULD BE CONCENTRATED WEST OF THE RIO GRANDE
VALLEY...AS A BACK DOOR COLD FRONT BRINGS RELATIVELY DRIER MORE
STABLE AIR INTO NM FROM THE NORTHEAST.
LATER NEXT WEEK...A MUCH LARGER UPPER LEVEL TROUGH IS FORECAST TO
MOVE INTO THE WESTERN STATES. DRIER WESTERLY FLOW ALOFT AHEAD OF
THIS FEATURE...SHOULD PREVENT KEEP DEEP MOISTURE AT BAY TO OUR SOUTH.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 66 82 68 86 68 / 90 90 50 30 30
SIERRA BLANCA 63 78 62 81 66 / 70 80 40 30 30
LAS CRUCES 63 77 64 84 65 / 100 90 50 20 30
ALAMOGORDO 64 78 64 85 65 / 100 100 80 30 30
CLOUDCROFT 49 58 49 65 48 / 100 100 100 50 40
TRUTH OR CONSEQUENCES 63 75 63 84 65 / 100 100 70 20 20
SILVER CITY 59 69 59 80 61 / 100 100 70 30 20
DEMING 63 78 62 85 63 / 100 90 50 20 30
LORDSBURG 64 74 62 85 63 / 100 90 60 30 30
WEST EL PASO METRO 66 82 67 85 68 / 90 90 50 30 30
DELL CITY 64 82 63 86 65 / 70 80 60 40 30
FORT HANCOCK 66 84 66 87 69 / 70 80 40 30 20
LOMA LINDA 61 75 63 79 65 / 90 90 50 30 30
FABENS 66 82 66 87 67 / 90 90 50 30 30
SANTA TERESA 65 81 66 84 66 / 90 90 40 30 30
WHITE SANDS HQ 64 78 64 83 65 / 100 100 60 30 30
JORNADA RANGE 61 78 61 83 62 / 100 90 60 30 30
HATCH 63 76 61 82 63 / 100 100 60 20 20
COLUMBUS 65 80 64 85 65 / 100 80 50 20 30
OROGRANDE 65 77 65 85 66 / 90 100 70 30 30
MAYHILL 53 66 55 72 55 / 100 100 100 50 40
MESCALERO 55 67 55 74 56 / 100 100 100 50 40
TIMBERON 52 66 54 72 54 / 100 100 90 40 40
WINSTON 55 66 56 75 57 / 100 100 80 40 30
HILLSBORO 59 70 60 79 61 / 100 100 70 30 20
SPACEPORT 61 75 61 82 63 / 100 100 70 20 30
LAKE ROBERTS 55 69 57 81 57 / 100 100 70 40 30
HURLEY 61 71 61 82 62 / 100 100 70 20 30
CLIFF 56 71 56 82 55 / 100 100 70 40 30
MULE CREEK 55 69 52 81 52 / 100 100 70 30 30
FAYWOOD 60 71 61 81 62 / 100 100 70 20 30
ANIMAS 64 77 63 85 64 / 100 80 60 30 30
HACHITA 61 78 61 86 63 / 100 80 60 20 30
ANTELOPE WELLS 61 80 60 84 62 / 100 80 50 30 30
CLOVERDALE 59 75 60 82 60 / 100 80 60 30 30
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR NMZ401>417.
FLOOD WATCH FOR POTENTIAL GILA RIVER FLOODING FROM THURSDAY
MORNING THROUGH FRIDAY AFTERNOON FOR NMZ401-402-404.
TX...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR TXZ418>424.
&&
04/22 LUNDEEN/TRIPOLI
Hazardous weather outlook, Sep 17, 10:24 AM MST, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1124 AM MDT WED SEP 17 2014
NMZ401>417-TXZ418>424-181730-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1124 AM MDT WED SEP 17 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY NIGHT.
THE REMNANTS OF TROPICAL STORM ODILE WILL MOVE ACROSS THE DESERT
SOUTHWEST THIS AFTERNOON THROUGH TOMORROW. HEAVY RAIN IS EXPECTED
OVER MUCH OF THE AREA...ESPECIALLY IN THE GILA REGION AND
SOUTHWEST NEW MEXICO IN GENERAL. RAIN AMOUNTS OF 2 TO 4 INCHES
WILL BE POSSIBLE WITH ISOLATED HIGHER RAIN AMOUNTS MAY OCCUR. THE
GROUND IS ALREADY SATURATED WITH MUCH OF THE RAIN EXPECTED TO BE
RUNOFF. THERE IS A POTENTIAL FOR FLOODING ALONG ARROYOS...SMALL
STREAMS AND LOW WATER CROSSINGS. PONDING OF WATER IN POORLY
DRAINED LOW LYING AREAS AND ROADWAYS IS LIKELY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE REMNANTS OF TROPICAL SYSTEM ODILE WILL TRACK ACROSS SOUTHERN
AND CENTRAL NEW MEXICO ON THURSDAY WITH HEAVY RAIN AND FLOODING
LIKELY. THE HIGHEST EXPECTED RAIN AMOUNTS WILL BE BOTH IN THE GILA
REGION AND IN THE SACRAMENTO MOUNTAIN AREA WHERE 2 TO 4 INCHES OF
RAIN IS FORECASTED. LOWER ELEVATIONS OF SOUTHWEST AND SOUTH
CENTRAL NEW MEXICO MAY GET 1 TO 3 INCHES OF RAIN WITH ISOLATED
HIGHER AMOUNTS. FAR WEST TEXAS IS NOT IN THE DIRECT PATH OF THE
TROPICAL SYSTEM BUT MAY STILL GET UP TO 2 INCHES OF RAIN IN SOME
AREAS WITH LOCALIZED FLOODING POSSIBLE.
RAIN CHANCES WILL DECREASE ON FRIDAY AS THE REMNANTS OF ODILE EXIT
THE REGION AND TAKE MUCH OF THE MOISTURE WITH IT. ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS WILL STILL BE POSSIBLE ACROSS
THE AREA FRIDAY AFTERNOON THROUGH TUESDAY AFTERNOON. RAINS WILL
VARY FROM LIGHT TO OCCASIONALLY MODERATE WITH A REDUCED FLOODING
THREAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.
LUNDEEN
In the hours before
Special weather statement, Sep 17, 3:37 PM MST, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
437 PM MDT WED SEP 17 2014
NMZ407-411-172330-
SOUTHERN DONA ANA COUNTY/MESILLA VALLEY NM-SOUTHWEST DESERT/MIMBRES
BASIN NM-
437 PM MDT WED SEP 17 2014
...STRONG THUNDERSTORMS THREATENING WESTERN DONA ANA AND EXTREME
EASTERN LUNA COUNTIES THROUGH 530 PM MDT...
AT 428 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 28 MILES SOUTHWEST OF LEASBURG...MOVING
NORTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
RURAL AREAS OF EXTREME EASTERN LUNA AND WESTERN DONA ANA COUNTIES.
INTERSTATE 10 NEAR THE LUNA DONA ANA COUNTY LINE.
TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
&&
LAT...LON 3235 10724 3221 10711 3216 10729 3223 10735
TIME...MOT...LOC 2236Z 238DEG 12KT 3223 10724
NOVLAN
Special weather statement, Sep 17, 4:28 PM MST, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
528 PM MDT WED SEP 17 2014
NMZ401>404-407-408-180015-
EASTERN BLACK RANGE FOOTHILLS NM-SOUTHERN GILA FOOTHILLS/MIMBRES
VALLEY NM-SOUTHERN GILA HIGHLANDS/BLACK RANGE NM-SOUTHWEST
DESERT/LOWER GILA RIVER VALLEY NM-SOUTHWEST DESERT/MIMBRES BASIN
NM-UPPER GILA RIVER VALLEY NM-
528 PM MDT WED SEP 17 2014
...THUNDERSTORMS WITH HEAVY RAINS THREATENING CENTRAL
GRANT...LUNA AND EXTREME SOUTHWESTERN SIERRA COUNTIES THROUGH 615 PM
MDT...
AT 518 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
THUNDERSTORMS WITH HEAVY RAINFALL MOVING TO THE NORTHEAST ACROSS THE
AREA. UP TO AN INCH OF RAIN MAY FALL OVER A FEW LOCATIONS CAUSING
MINOR FLOODING AND THE PONDING OF WATER ON ROADS.
THE STORMS MAY ALSO PRODUCE WIND GUSTS TO 40 MPH.
LOCATIONS IMPACTED INCLUDE...
CITY OF ROCKS STATE PARK...
SILVER CITY...
SAN LORENZO...
DEMING...
COLUMBUS...
GEORGETOWN...
RIVERSIDE...
SUNSHINE...
CAMP THUNDERBIRD...
SHERMAN...
BEAR CANYON LAKE...
SAPILLO CAMPGROUND...
MCMILLAN CAMPGROUND...
CHERRY CREEK CAMPGROUND...
TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
&&
LAT...LON 3303 10791 3210 10734 3178 10735 3178 10799
3204 10823 3222 10837 3299 10882
TIME...MOT...LOC 2324Z 230DEG 14KT 3218 10811
ROGASHSpecial weather statement, Sep 17, 4:54 PM MST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
554 PM MDT WED SEP 17 2014
NMZ410-411-180045-
NORTHERN DONA ANA COUNTY NM-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY
NM-
554 PM MDT WED SEP 17 2014
...STRONG THUNDERSTORMS THREATENING CENTRAL DONA ANA COUNTY THROUGH
645 PM MDT...
AT 550 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM MOVING INTO THE LAS CRUCES VICINITY.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
LAS CRUCES...
EAST MESA...
TALAVERA...
FAIRACRES...
CORRALITOS...
NMSU MAIN CAMPUS...
MESILLA...
DONA ANA...
PICACHO...
TWIN PEAKS...
SOLEDAD CANYON...
DRIPPING SPRINGS...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
&&
LAT...LON 3244 10660 3223 10657 3222 10708 3241 10710
TIME...MOT...LOC 2352Z 266DEG 13KT 3228 10703
ROGASH
Special weather statement, Sep 17, 5:24 PM MST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
624 PM MDT WED SEP 17 2014
TXZ420>424-180130-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS TX-RIO GRANDE VALLEY OF
EASTERN EL PASO/WESTERN HUDSPETH COUNTIES TX-RIO GRANDE VALLEY OF
EASTERN HUDSPETH COUNTY TX-SALT BASIN TX-SOUTHERN HUDSPETH HIGHLANDS
TX-
624 PM MDT WED SEP 17 2014
...STRONG THUNDERSTORMS THREATENING WESTERN HUDSPETH COUNTY THROUGH
730 PM MDT...
AT 606 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 11 MILES EAST OF FORT HANCOCK...MOVING NORTH AT
20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
FORT HANCOCK...
ESPERANZA...
MCNARY...
QUITMAN CANYON...
TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
&&
LAT...LON 3102 10544 3117 10579 3122 10581 3129 10591
3181 10581 3168 10528
TIME...MOT...LOC 0024Z 171DEG 19KT 3138 10568
NOVLANSpecial weather statement, Sep 17, 5:30 PM MST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
630 PM MDT WED SEP 17 2014
NMZ411-180100-
SOUTHERN DONA ANA COUNTY/MESILLA VALLEY NM-
630 PM MDT WED SEP 17 2014
...STRONG THUNDERSTORMS THREATENING SOUTHWESTERN DONA ANA COUNTY
THROUGH 700 PM MDT...
AT 630 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS OVER SOUTHWEST DONA ANA COUNTY.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
VERY HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
KILBOURNE HOLE...
HIGHWAY 9
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
&&
LAT...LON 3216 10727 3217 10682 3178 10680 3178 10727
TIME...MOT...LOC 0029Z 213DEG 17KT 3206 10715
ROGASH
Special weather statement, Sep 17, 5:57 PM MST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
657 PM MDT WED SEP 17 2014
NMZ411-413-TXZ418-419-180215-
EASTERN/CENTRAL EL PASO COUNTY TX-SOUTHERN DONA ANA COUNTY/MESILLA
VALLEY NM-SOUTHERN TULAROSA BASIN NM-WESTERN EL PASO COUNTY TX-
657 PM MDT WED SEP 17 2014
...STRONG THUNDERSTORMS THREATENING SOUTHERN DONA ANA AND
NORTHWESTERN EL PASO COUNTIES THROUGH 815 PM MDT...
AT 655 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS MOVING TO THE NORTHEAST INTO THE AREA.
HEAVY RAINFALL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
MISSION VALLEY...
EAST EL PASO...
NORTHEAST EL PASO...
WEST EL PASO...
SUNLAND PARK...
SANTA TERESA
LAS CRUCES...
ANTHONY...
CENTRAL EL PASO...
EAST MESA...
TALAVERA...
FRANKLIN MOUNTAINS STATE PARK...
KILBOURNE HOLE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
&&
LAT...LON 3162 10632 3174 10641 3176 10646 3174 10649
3178 10653 3178 10705 3222 10722 3243 10669
3162 10616
TIME...MOT...LOC 0056Z 223DEG 15KT 3218 10696
ROGASHFlash Flood, El Paso
- When
- September 17, 7:55 PM MST to 8:45 PM MST
- Where
- El Paso County, 2.11 mi ENE of El Paso Sunland Arpt to 4.01 mi SSW of Smeltertown
- Cause
- Heavy Rain
- Injuries
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 31.812, -106.537
Numerous reports of flooding on Interstate 10 which was at a standstill near Piedras due to large amounts of water crossing the highway.
A car was also swept away by flood waters on Elm Street in central El Paso. The driver was rescued by the El Paso Fire Department. Around 9pm, another vehicle was swept off the road by strong currents and into a reservoir at Fierro and Bywood Drives. Three people were rescued by the fire department on the top of the vehicle with one man having sustained an ankle injury.
Flash Flood, El Paso
- When
- September 17, 8:45 PM MST to 10:45 PM MST
- Where
- El Paso County, 1.29 mi NW of San Elizario to 8.99 mi NW of Smeltertown
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 31.595, -106.283
Interstate 10 near Piedras continued to be closed through this time period. Several portions of Gateway Drive both east and west were closed due to mud and rock slides caused by the heavy rain. Numerous water rescues were reported with the worst location in east El Paso near the intersection of Fierro and Bywood where 2 people were pulled to safety.
Cars were stalled at North Mesa Street near the University of El Paso. Other areas where cars were stalled included the intersections of Cotton and Missouri as well as Gold Avenue and Elm Street.
Several other major intersections in El Paso were closed by 1030pm including Montwood and Wedgewood, McRae and Gateway East, Montana and Piedras, Yarbrough and Montwood, and Hawkins and North Loop.
Trans Mountain Road was closed due to flooding, heavy rain and poor visibility.
Flash Flood, El Paso
- When
- September 17, 10:45 PM MST to September 18, 4:30 AM MST
- Where
- El Paso County, 0.9 mi NE of Vinton to 16.83 mi SE of Smeltertown
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 31.960, -106.591
Interstate 10 remained closed until approximately 1am mst. Through the duration of the event, the El Paso Fire Department responded to 135 incidents which included stalled cars, over 50 water rescues, electric hazards and flooding at houses.
Rainfall totals from the evening of the 17th to the early morning of the 18th included 3.11 inches within an hour in the Eastwood(Album) Park area on the east side.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Maryland, September 17, 20142 deaths · 2 events
- Flash Flooding and Hail in Missouri, September 17 to 18, 2014$166,000 · 1 in hail · 27 events
- Hail in Kansas, September 17, 2014$275,000 · 1.75 in hail · 2 events
- Tornadoes and Flash Flood in Arkansas, September 17, 2014$138,000 · EF0 · 16 events
- Dense Fog in Kentucky, September 17, 201422 events
- Flash Flooding and Damaging Wind in Texas, September 17 to 18, 2014$18,000 · 51 kt wind · 7 events
- Dense Fog in Illinois, September 17, 201419 events
- Flash Flood and Hail in Kansas, September 17 to 18, 20142.5 in hail · 10 events
- Rip Current in Delaware, September 17, 20141 injured · 1 event
- Hail and Damaging Winds in Arkansas, September 17, 2014$2,000 · 1 in hail · 5 events
- Damaging Winds in South Carolina, September 17, 201450 kt wind · 4 events
- Hail and Damaging Wind in South Carolina, September 17, 2014$4,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542884, 542886, 542887.